July 18, 2006

Off Metformin for a Week.

I've been having a problem with mild nausea for several weeks, so I figured I better cut back on the metformin before going to the doctor and getting put through the whole misery of having tubes stuffed up various orifices, just to make sure the nauseous isn't a side effect of the Met.

I hadn't had a problem with metformin causing stomach problems in the past, but the endo told me last week she had another patient who developed the same problem after a couple years on metformin, had the expensive work up, and then found out the problem WAS from the drug.

So this is day 3 with no metformin, and boy am I hating it.

All my nice insulin dosages are now off because the Metformin drops me at least 20 mg/dl. So instead of being in the 80s this morning after my very low carb breakfast-- 4 grams--I was in the 100-110 range instead, and stayed there until my lunch injection. At dinner I saw a nasty spike though I'd done a bit more than usual hoping to cover it. And since it takes a few weeks for metformin to washout of the body, it's going to keep getting worse as time goes on.

Naturally, this would be he day that The World's Nicest Man brought me home an eclair from the Black Sheep Deli in Amherst, which is something I only get once every couple blue moons. It is almost my birthday and this is a pastry worth shortening your life for. I haven't had one for months and they don't keep, so I'd dosed the insulin with it in mind. But with that spike 90 minutes after dinner, no eclair for me, at least not until I'm back at a reasonable level.

Guess I better go see the doc and hope it's a treatable ulcer, though treating an ulcer when you can't take salicylates may be interesting, too. That said, the tummy is a lot happier without the metformin. Damn!